CNS depression potentiated with alcohol, other CNS depressants. Possible neurotoxicity with lithium: monitor, discontinue if occurs. Caution with drugs that prolong the QT interval (eg, ketoconazole, paroxetine). May be potentiated by CYP3A4 or CYP2D6 inhibitors/substrates (eg, itraconazole, nefazodone, buspirone, venlafaxine, alprazolam, fluvoxamine, quinidine, fluoxetine, sertraline, chlorpromazine, promethazine. May be antagonized by CYP3A4 inducers (eg, rifampin, carbamazepine); monitor and adjust doses. May increase intraocular pressure with anticholinergics, antiparkinson agents. Monitor anticoagulants.
An encephalopathic syndrome (characterized by weakness, lethargy , fever, tremulousness and confusion, extrapyramidal symptoms, leukocytosis , elevated serum enzymes, BUN , and fasting blood sugar) followed by irreversible brain damage has occurred in a few patients treated with lithium plus HALDOL. A causal relationship between these events and the concomitant administration of lithium and HALDOL has not been established; however, patients receiving such combined therapy should be monitored closely for early evidence of neurological toxicity and treatment discontinued promptly if such signs appear.
Coordinated Specialty Care (CSC) has been found to be especially effective in improving outcomes for people after they experience their first episode of psychosis. Coordinated Specialty Care involves a team of providers who work with the individual using shared decision making to implement a multi-faceted program aimed at helping the individual to recover. CSC often includes a combination of case management, therapy, supported employment and education services, support and education for the family of the individual, and/or medication. The CSC team also works closely with the individual's primary care provider. Learn more about CSC through NIMH's Recovery After an Initial Schizophrenia Episode (RAISE) Project .